MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® FN PLUS

BIOMERIEUX INC. BACT/ALERT® FN PLUS
Catalog Number 410852
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6) reported a broken bact/alert® fn plus (lot 4052409) blood culture bottle in cell 1a of the instrument, that had leaked into multiple cells of one row.The instrument had flagged the affected bottle as positive and gram stain was negative bacillus.A second anaerobic bottle was being cultured for the patient and the identification was in process.Using gloves, the customer was able to relocate all affected bottles in the instrument and clean the instrument cells.The 1a affected cell was deactivated.The field service engineer was dispatched to clean affected cells and replace the racks.The customer reported that the bottom of the bottle was broken, but it was not known if the bottle had been dropped.There is no indication or report from the hospital or treating physician to biomérieux that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed following a customer report of a broken bact/alert® fn plus (lot 4052409) culture bottle.One broken and leaking bottle was found inside the bact/alert 3d instrument.A clear picture of the complaint was provided by the customer.The investigation examined the bact/alert fn plus lot 4052409 packaging inspections, including the quality acceptable quality limit inspection documentation, and all the results were within specification.Quality assurance subsequently released the lots for distribution to the field on 15dec18.300 retain bottles from lot 4052409 were visually inspected by the investigator for any evidence of broken bottles.There were zero bottles found to be broken.The information outlined in the bact/alert fn plus instructions for use (ifu) instructs the users "prior to use, the bact/alert culture bottles should be examined for evidence of damage or deterioration (discoloration).Bottles exhibiting evidence of damage, leakage, or deterioration should be discarded." the most probable root cause for this complaint event is the subject bottle was dropped before/during transport to the lab at the customer site.Although the customer did not report the bottle being dropped at any point, review of the photo showed a star-like break at the bottom of the bottle, which is indicative of a dropped bottle.The investigation did not reveal any concerns in bact/alert manufacturing that would have contributed to this issue.Plastic bact/alert bottles are break resistant, but if dropped it is possible for the bottle to crack on the bottom.Cracks may not leak until the bottle is heated after being loaded into the instrument, as heating can cause cracks to expand.Global customer service advises all bottles be examined for damage before loading in the instrument, in addition to the inspection before use.Trending identified no other broken bottle complaints for bact/alert® fn plus, lot 4052409 besides this complaint.

Brand Name
BACT/ALERT® FN PLUS
Common Device Name
BACT/ALERT® FN PLUS
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key8454115
Report Number3002769706-2019-00010
Device Sequence Number14113366
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2019
Device Catalogue Number410852
Device Lot Number4052409
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer08/12/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date09/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1